Florida, 2011

Hail in Florida, May 28, 2011

May 28, 2011 · NWS MLB · 1 event in 1 county or zone

An isolated storm produced nickel sized hail and gusty winds as the east and west coast sea breezes collided.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

An isolated storm produced nickel sized hail and gusty winds as the east and west coast sea breezes collided.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 28, 2:25 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, May 28, 2:25 PM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
325 PM EDT SAT MAY 28 2011

.DISCUSSION...

CURRENT...
SFC METARS/VIS SATELLITE IMAGERY SHOW ECSB HAS PUSHED INLAND ABOUT
15 MILES OR SO AS OF 18Z. DIURNAL CONVECTION IS HAVING SOME TROUBLE
SUSTAINING ITSELF GIVEN SOME ADVECTION OF MID LVL DRY AIR SWD INTO
CTRL FL...AS NOTED IN CHGS BTWN THE 10Z AND 15Z XMR RAOBS. SOME
SPOTTY SHRA HAVE BEEN DVLPG ALONG THE ECSB HOWEVER HAVE YET TO SEE
ANY LTG ACTIVITY ON LDAR/NLDN.

REST OF THE AFTN...
LATE DAY SEA BREEZE COLLISION LKLY TO OCCUR OVER LAKE/POLK AND PSBLY
NEAR WRN FRINGES OF ORANGE/NW OSCEOLA COS ~7-8PM OR SO. MAY SEE
BETTER PROLIFERATION OF CONVECTION AROUND THAT TIME SO WILL RUN WITH
A PRE-FIRST PERIOD AND KEEP SMALL POPS IN FOR THE FIRST COUPLE HRS
PAST 00Z TO COVER ANY LINGERING ACTIVITY. OTRW...EXPECT CLEARING
SKIES BY AROUND MIDNIGHT.

SUN...
LOW LVL EASTERLIES STRENGTHEN AS DOES THE MID AND UPPER LEVEL FLOW
(AND MARKEDLY AT THAT)...WHICH VEERS FM NORTH TO NE. ECSB WILL BE
DIFFUSE/ILL-DEFINED AND ZIP RAPIDLY WWD INTO THE WRN PENINSULA BY
LATE AFTN...CARRYING PRECIP CHCS WITH IT. GRIDS SHOW MAINLY A
MID-LATE MORNING SHRA THREAT WITH REMOTE TS CHC SHIFTING INLAND FROM
LATE MORNING THROUGH EARLY-MID AFTN...AND THEN ENDING ACROSS THE WRN
INTR BY SUNSET AS ACTIVITY PUSHES INTO THE WRN PENINSULA. WENT WITH
15 POPS NEAR THE COAST AND 20 INLAND...ENDING BY 22Z (IF NOT A LTL
BEFORE THEN) OVER THE INTR. TEMPS A TAD COOLER AREAWIDE COMPARED TO
PREV DAYS OWING TO THE FASTER INLAND PUSH OF MARINE-MODIFIED
AIR...AROUND 85-86F AT THE COAST TO AROUND 90F INLAND.

00Z MON-12Z TUE...
DEEP LYR ANTICYCLONE OVER THE NRN GOMEX WILL PARK ITSELF OVER THE
CENTRAL APPALACHIAN REGION AND GENERATE AN INCREASING E/NERLY FLOW
ACRS THE FL PENINSULA. SUCH A FLOW REGIME IS NOT FAVORABLE FOR AFTN
TSRAS OVER THE CWA AS THE EAST COAST SEABREEZE THAT FORMS IS USUALLY
DIFFUSE AND PUSHES WELL INLAND PRIOR TO MAX HEATING. FURTHERMORE...
ONCE THE RIDGE SETS UP IT WILL TAP A DRY CONTINENTAL AIRMASS WHILE
SIMULTANEOUSLY BLOCKING DEEP LYR TROPICAL MOISTURE FROM ADVECTING
MUCH FARTHER NWD THAN THE FL STRAITS.

WILL GO WITH ISOLD SHRAS OVER THE COASTAL ZONES LATE MORNING/EARLY
AFTN...AND ISOLD TSRAS OVER THE INTERIOR AFTN/EARLY EVNG. DEEP ERLY
FLOW REGIMES ALSO TEND TO GENERATE NOCTURNAL COASTAL SHRAS...THOUGH
IN THIS CASE THE AIRMASS WILL BE TOO DRY TO SUPPORT MUCH MORE THAN
ISOLD COVERAGE OVER ST. LUCIE/MARTIN COUNTIES. THE STRONG ONSHORE
COMPONENT WILL PUSH MODIFIED OCEAN AIR ACRS THE PENINSULA...MIN
TEMPS IN THE L70S INTERIOR AND M70S COAST...MAX TEMPS IN THE
U80S/L90S INTERIOR AND M80S COAST.

TUE-FRI...(PREV DISC)
EASTERLY FLOW IS ON TAP FOR EAST CENTRAL FLORIDA MUCH OF NEXT WEEK.
SURFACE HIGH PRESSURE WILL BUILD TO THE NORTH AND PERSIST WHILE
RIDGE ALOFT BUILDS FROM GULF OVER MUCH OF THE EASTERN CONUS STATES
AND TROF AXIS LINGERS TO THE SOUTH. MOISTURE/INSTABILITY LIMITED AND
WILL RESTRICT POPS TO 20 PERCENT OR LESS WITH SOUTHERN COASTAL
SECTIONS SLIGHTLY FAVORED WITH STEADY ONSHORE FLOW...MOISTURE A BIT
HIGHER AND LINGERING WEAK U/L TROF THROUGH AT LEAST THE EARLY PART
OF THE WEEK. PATTERN WILL FAVOR POPS NEAR THE EAST COAST
MORNING/EARLY AFTN THEN PUSHING QUICKLY INLAND WITH SLGHT CHC TSRA
INTERIOR IN THE MID AFTN BEFORE PUSHING WEST OF THE CWA LATE AFTN.
HIGHS NR 90/LWR 90S INLAND...MID/UPPER 80S COAST SUNDAY THEN AS
EASTERLIES PICK UP A BIT...EXPECT BREEZY CONDITIONS AND MAXES
HOLDING IN THE UPPER 80S/NR 90 INLAND AND MID 80S AT THE COAST. LOWS
UPPER 60S/LWR 70S...BUT MID 70S SPACE/TREASURE COASTS...EVEN UPPER
70S SPOTS ALONG THE IMMEDIATE TREASURE COAST.

&&

.AVIATION...
WINDOW APPEARS TO BE RATHER NARROW FOR LATE AFTN/EARLY EVENING
TS...22Z-01Z WITH BEST CHC AT WRN-MOST AERODROMES (LEE/ISM). WILL
KEEP VC FOR SFB/MCO AS WELL GIVEN ISOLD CONVECTION DVLPG ALONG ECSB.
STRONGER EASTERLY FLOW ON TAP FOR SUN WITH GUSTS AROUND 20KT FROM
070-090 IN THE AFTN.

&&

.MARINE...
TONIGHT-SUNDAY...NO HIGHLIGHTS JUST YET. EASTERLIES SLOWLY
STRENGTHEN WITH A GRADUAL INCREASE IN BOTH WIND CHOP AND
BACKGROUND SWELL PROGGED. STILL FAVORING WNAWAVE OVER THE LCL SWAN
MODEL GIVEN SLGT ~1FT HIGH BIAS EARLY ON. SEAS 2-3FT OVERNIGHT
BUILDING SOME TO 3-4FT OVER A GOOD PART OF THE CWA BY SUN AFTN.

MON-THU...A DEEP HIGH PRESSURE RIDGE WILL BUILD TO THE NORTH AND
GENERATE A MODERATE TO FRESH E/NE BREEZE THRU MIDWEEK. SEAS WILL
BUILD THE ERLY FLOW PUSHES A MODERATE SWELL INTO THE LCL ATLC
WATERS...COMBINED SEA HGTS MAY APPROACH SCA THRESHOLDS BY DAYBREAK
TUE. CAUTIONARY STATEMENTS MAY BECOME NECESSARY FOR THE OFFSHORE
LEGS AS EARLY AS MIDDAY MON AS THE RIDGE STRENGTHENS AND TIGHTENS
THE LCL PGRAD.

&&

.FIRE WEATHER...
NO LOW RH ISSUES FOR THE FORESEEABLE FUTURE...HOWEVER AFTN
DISPERSION VALUES SHOULD BE WELL INTO THE GOOD RANGE GIVEN INCRSG
SFC AND TRANSPORT LYR WINDS. RAIN PROSPECTS RATHER LIMITED GIVEN THE
INCRSG ONSHORE FLOW...WHICH SHOULD CONTINUE TO RAISE KBDI/ERC VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  86  72  86 /  10  20  10  20
MCO  70  91  70  90 /  10  20  10  20
MLB  73  86  74  85 /  10  20  10  20
VRB  72  85  74  85 /  10  20  10  20
LEE  71  92  69  89 /  20  20  10  20
SFB  72  91  70  90 /  10  20  10  20
ORL  72  90  71  90 /  10  20  10  20
FPR  71  86  74  86 /  10  20  10  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...CRISTALDI
LONG TERM/IMPACT WX...BRAGAW
Hazardous weather outlook, May 28, 9:32 AM EST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1032 AM EDT SAT MAY 28 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-290245-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1032 AM EDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
THUNDERSTORMS ASSOCIATED WITH THE EAST COAST SEA BREEZE WILL
INITIALLY IMPACT COASTAL AREAS EARLY THIS AFTERNOON. THE STORMS
WILL PUSH INLAND THROUGH THE AFTERNOON AND AFFECT THE INTERIOR
THROUGH THE EARLY EVENING HOURS BEFORE DISSIPATING. STEERING WINDS
ALOFT WILL PUSH THE STORMS TO THE SOUTH AND SOUTHWEST. COOL AIR
ALOFT WILL INCREASE THE POTENTIAL FOR STRONGER STORMS TO DEVELOP
WEST OF ORLANDO LATE THIS AFTERNOON WHEN THE EAST AND WEST COAST
SEA BREEZES COLLIDE. THE MAIN WEATHER HAZARDS WILL BE FREQUENT
CLOUD TO GROUND LIGHTNING...STRONG WIND GUSTS...AND HAIL.

.RIP CURRENT IMPACT...
A LONG PERIOD SWELL WILL BUILD INTO THE LOCAL ATLANTIC WATERS
TODAY AND GENERATE A MODERATE RIP CURRENT RISK ALONG AREA BEACHES.
THE THREAT WILL BE GREATEST THROUGH 3:00 PM THIS AFTERNOON DUE TO
TIDAL EFFECTS.

.MARINE THUNDERSTORM GUST IMPACT...
AFTERNOON THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND
GUSTS TO 35 MPH ON AREA LAKES. STORM MOTION WILL BE TO THE SOUTH
AND SOUTHWEST...SO BOATERS ON LAKES SHOULD KEEP AN EYE TO THE
NORTHEASTERN SKIES FOR APPROACHING WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A SLIGHT CHANCE OF LIGHTNING STORMS WILL CONTINUE THROUGH THE
HOLIDAY WEEKEND. STORMS WILL INITIATE ALONG THE COAST IN THE LATE
MORNING AND EARLY AFTERNOON THEN WILL SHIFT TO THE INTERIOR BY
LATE AFTERNOON.

A MODERATE RIP CURRENT RISK WILL CONTINUE THROUGH THE HOLIDAY
WEEKEND DUE TO A LONG PERIOD SWELL.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

BRAGAW

In the hours before

Special weather statement, May 28, 3:37 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
437 PM EDT SAT MAY 28 2011

FLZ058-059-064-282115-
MARTIN-OKEECHOBEE-ST. LUCIE-
437 PM EDT SAT MAY 28 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER MARTIN COUNTY...
SOUTHEASTERN OKEECHOBEE COUNTY...ST. LUCIE COUNTY...

* UNTIL 515 PM EDT.

AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 14 MILES
SOUTHWEST OF SAINT LUCIE WEST...MOVING SOUTH AT 5 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2711 8067 2716 8072 2752 8084 2750 8042
      2696 8017 2695 8061
TIME...MOT...LOC 2037Z 002DEG 3KT 2722 8061

GUSEMAN
Special weather statement, May 28, 4:23 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
523 PM EDT SAT MAY 28 2011

FLZ058-282200-
OKEECHOBEE-
523 PM EDT SAT MAY 28 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER OKEECHOBEE COUNTY...

* UNTIL 600 PM EDT.

AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL ACROSS
OKEECHOBEE COUNTY...MOVING SLOWLY TO THE SOUTHWEST AROUND 5 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2719 8091 2721 8096 2725 8100 2729 8100
      2733 8105 2736 8104 2738 8106 2738 8111
      2742 8115 2745 8115 2749 8121 2754 8121
      2758 8116 2764 8113 2749 8068 2719 8083
      2714 8087
TIME...MOT...LOC 2120Z 038DEG 7KT 2739 8089

GUSEMAN
Special weather statement, May 28, 5:03 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
603 PM EDT SAT MAY 28 2011

FLZ044-045-144-282245-
NORTHERN LAKE COUNTY-ORANGE-SOUTHERN LAKE COUNTY-
603 PM EDT SAT MAY 28 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER SOUTHERN LAKE COUNTY...
WESTERN ORANGE COUNTY...

* UNTIL 645 PM EDT.

AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER
OCOEE...MOVING SLOWLY SOUTHWEST AROUND 5 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2893 8164 2863 8145 2854 8137 2834 8147
      2834 8166 2834 8179 2835 8180 2835 8184
      2880 8196 2882 8195
TIME...MOT...LOC 2201Z 036DEG 5KT 2863 8156

GUSEMAN
Special weather statement, May 28, 5:50 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
650 PM EDT SAT MAY 28 2011

FLZ044-045-144-282330-
NORTHERN LAKE COUNTY-ORANGE-SOUTHERN LAKE COUNTY-
650 PM EDT SAT MAY 28 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND DIME TO PENNY SIZED HAIL OVER CENTRAL LAKE
COUNTY...NORTHWESTERN ORANGE COUNTY...

* UNTIL 730 PM EDT.

AT 643 PM EDT...WEATHER SPOTTERS REPORTED DIME TO PENNY SIZED HAIL
OVER PLYMOUTH...MOVING NEARLY STATIONARY.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
SMALL TO MEDIUM SIZED HAIL. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

LAT...LON 2884 8163 2880 8148 2853 8153 2859 8173
TIME...MOT...LOC 2248Z 190DEG 3KT 2872 8157

GUSEMAN
Local storm report, May 28, 5:52 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
652 PM EDT SAT MAY 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             PLYMOUTH                28.69N 81.55W
05/28/2011  E0.50 INCH       ORANGE             FL   CO-OP OBSERVER

            LASTED FOR ABOUT 5 MINUTES.

&&

TES

The radar

The Melbourne radar (KMLB), 109 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Orange

When
May 28, 6:07 PM EST
Where
Orange County, 1.51 mi ENE of Mc Donald
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
28.706, -81.546

Nickel sized hail was reported by a COOP observer in Plymouth.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294231.